Please note: This information was current at the time of publication. But medical information is always changing, and some information given here may be out of date. For regularly updated information on a variety of health topics, please visit familydoctor.org, the AAFP patient education Web site.
Information from Your Family Doctor
Accidental Childhood Poisonings
FREE PREVIEW. AAFP members and paid subscribers: Log in to get free access. All others: Purchase online access.
FREE PREVIEW. Purchase online access to read the full version of this article.
Am Fam Physician. 2009 Mar 1;79(5):online.
See related article on common childhood poisonings.
How can I prevent an accidental poisoning in my child?
Most accidental poisonings in children happen at home. You should keep all cleaners and medicines out of your child's reach. Many adult medicines can hurt or kill a child, even when taken in small amounts. Don't take your medicine in front of young children because they may want to copy you. Also, you should never call medicine “candy.”
How should I store my medicine?
Always close the container and put medicine away in a locked cabinet right after you take it. Make sure that the childproof container is secure.
It is a good idea to keep medicines in their original containers with the labels on. Medicine labels give important safety information. When you give your child medicine, follow the directions on the label carefully to avoid accidental overdoses.
Visitors might bring medicines into your house. Make sure they do not leave medicines in a purse or suitcase where a child could easily find them. Ask visitors to keep medicines in childproof containers.
How can I tell if my child has been poisoned?
If your child has new or unusual symptoms, it could mean that he or she has been poisoned. Your child may not be able to make normal eye movements or may seem overly sleepy. There may be burns or stains around the lips or mouth, or strange smelling breath. You should suspect poisoning if you find an opened or spilled bottle of medicine or chemicals.
What should I do if I suspect poisoning?
Stay calm. Call the National Capital Poison Center's toll-free number at 1-800-222-1222. If your child looks sick, is acting strangely, or is not waking up, you should call 911. If you know what your child has taken, have the container with you. If the poisoning involves a chemical, follow the directions on the label before calling the poison control center.
The poison control center may ask you the following information:
Your child's age, height, and weight
Any health conditions your child has
Any information you know about the poisoning (what was the substance? Was it swallowed, inhaled, or splashed on the skin?)
If your child has thrown up since the poisoning
Follow the instructions from the poison control center exactly.
Where can I get more information?
American Association of Poison Control Centers
Web site: http://www.aapcc.org/DNN/
National Capital Poison Center
Web site: http://www.poison.org
This handout is provided to you by your family doctor and the American Academy of Family Physicians. Other health-related information is available from the AAFP online at http://familydoctor.org.
This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.
Copyright © 2009 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions